Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 218, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2016, 7:56 PM CDT for Clay County, Cloud County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 7:56 PM CDT (00:56 UTC)
- Expired
- Aug 23, 2016, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS
The radar
The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 14.4
The text
As transmitted.
359
WUUS53 KTOP 240056
SVRTOP
KSC027-029-240145-
/O.NEW.KTOP.SV.W.0218.160824T0056Z-160824T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 755 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
MILTONVALE... MOVING EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
IDANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3943 9743 3946 9719 3927 9721 3929 9737
3931 9737 3931 9745
TIME...MOT...LOC 0055Z 277DEG 10KT 3935 9741
HAIL...1.50IN
WIND...60MPH
$$1 follow-up statement
841
WWUS53 KTOP 240117
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT TUE AUG 23 2016
KSC029-240127-
/O.CAN.KTOP.SV.W.0218.000000T0000Z-160824T0145Z/
CLOUD-
817 PM CDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3944 9737 3946 9719 3927 9721 3929 9737
TIME...MOT...LOC 0117Z 273DEG 12KT 3936 9733
$$
KSC027-240145-
/O.CON.KTOP.SV.W.0218.000000T0000Z-160824T0145Z/
CLAY-
817 PM CDT TUE AUG 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL CLAY COUNTY...
AT 817 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDANA...MOVING
EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
IDANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3944 9737 3946 9719 3927 9721 3929 9737
TIME...MOT...LOC 0117Z 273DEG 12KT 3936 9733
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:39 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 23, 6:39 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 639 PM CDT TUE AUG 23 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Wednesday) Issued at 325 PM CDT TUE AUG 23 2016 Latest water vapor satellite loop had a wave exiting northeast Kansas with another more subtle wave over northeast Oklahoma. VWP profiles from radar show a 45 to 50 kt mid level jet from southwest Oklahoma into southeast Kansas. A surface trough/dry line was located across western Kansas this afternoon. Dew points have increased into the lower 70s across northeast Kansas this afternoon. Confidence is low to moderate with respect to convective development across the area. Hi resolution models as well as the NAM and GFS offer differing scenarios this evening and tonight. The upper low over southern Canada will gradually move east tonight and Wednesday. This will nudge the cold front southward through the day on Wednesday into north central and northeast Kansas. Tonight could see isolated to scattered storms. Shear is around 25 kts and MLCAPE averages around 3000 J/kg. If storms do develop they will have the potential to produce strong wind gusts and hail. Higher confidence for storms on Wednesday along the front and ejecting wave from the southwest. Atmosphere will be quite moist with precipitable water values approaching two inches. By afternoon the shear increases to around 30 kts with MUCAPE of 1500-2000 J/kg along with steepening mid level lapse rates will yield an environment for severe storms. Convergence along the front along with ascent from the approaching wave should get storms going along the front in the afternoon. Environment will be favorable for supercells with line segments developing along the front. Large hail and damaging winds will be the main hazards. Lows tonight will be in the upper 60s to lower 70s. Highs on Wednesday will range from the lower 80s northwest to the lower 90s in east central. .LONG TERM...(Wednesday Night through Tuesday) Issued at 325 PM CDT TUE AUG 23 2016 By Thursday at 00Z, the surface front should be hung up over the area stretching from southwest to northeast across the entire state of Kansas. Afternoon convection may be ongoing at this point, and with 30kt 0-6km shear and over 1000 J/kg CAPE still available, severe storms are not out of the question. Steep mid level lapse rates indicate the main threat will be strong winds and hail with storms mainly focused near the frontal boundary. PWATS look to be near or over two inches for a majority of northeast Kansas through the night, and with the front hung up, rain looks to be ongoing in the overnight hours creating a concern for heavy rain and localized flooding. By Thursday afternoon, the front looks to push southeast of the area; however a upper wave moving over the southwest flow over Kansas makes it way providing at least some chance for more storms, mainly across central and east central Kansas where the heaviest rain should be focused. By Friday afternoon a mid level high pressure will be over the southeast CONUS while a trough moves in over the northwest. This trough will move east and dig into the northern plains by Saturday afternoon bringing more chances for storms through Sunday. Precipitation chances continue until Tuesday with southerly flow providing moisture transport to the area along with some upper disturbances. Temperatures start cooler for Thursday and Friday as the front moves through before beginning to warm up again into the weekend. Overall highs will be in the 80s, and lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 624 PM CDT TUE AUG 23 2016 TSRA developing to the west and north may impact terminals after 01Z at KMHK and 05Z at KTOP/KFOE. Mentioned VCTS as coverage is scattered through 08Z. VFR is forecast to prevail, however if site is directly impacted by TSRA then IFR or lower is likely. LLWS is also of concern aft 04Z with southerly sfc winds backing towards the southwest while winds at 2 kft peak near 50 kts from the southeast. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Heller AVIATION...Prieto
Hazardous weather outlook, Aug 23, 3:34 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT TUE AUG 23 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 334 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE MAIN THREATS WILL BE STRONG WINDS AND HAIL. LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Aug 23, 6:27 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 S CONCORDIA 39.54N 97.66W
08/23/2016 E1.00 INCH CLOUD KS PUBLIC
&&
BDRAKELocal storm report, Aug 23, 6:41 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST CONCORDIA AIRPORT 39.55N 97.65W
08/23/2016 M52 MPH CLOUD KS ASOS
&&
BDRAKESpecial weather statement, Aug 23, 6:45 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT TUE AUG 23 2016
KSZ008-240015-
REPUBLIC-
645 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC COUNTY
UNTIL 715 PM CDT...
AT 644 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COURTLAND...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCANDIA...COURTLAND AND NORWAY.
LAT...LON 3987 9793 3987 9784 3971 9765 3965 9778
3966 9793
TIME...MOT...LOC 2344Z 222DEG 16KT 3973 9791Local storm report, Aug 23, 6:59 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 7 SW AURORA 39.38N 97.62W
08/23/2016 CLOUD KS TRAINED SPOTTER
ON HWY 24 AND 170 TH ROAD. MULTIPLE REPORTS FROM SPOTTERS
AND A PHOTO FROM SOCIAL MEDIA. HAS SINCE DISSIPATED.
&&
JPLocal storm report, Aug 23, 7:12 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD 6 SSW AURORA 39.37N 97.57W
08/23/2016 CLOUD KS PUBLIC
PHOTO SHARED ON SOCIAL MEDIA OF A NEW FUNNEL FORMING
&&
JPLocal storm report, Aug 23, 7:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 6 SSW AURORA 39.37N 97.57W
08/23/2016 CLOUD KS STORM CHASER
BRIEF TORNADO TOUCHED DOWN ON HWY 24TH AND 200TH ROAD.
REPORTED BY SOCIAL MEDIA, PHOTOS, AND THE PUBLIC
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 52 min |
| Aug 23, 7:09 PM CDT | Areal Flood Advisory | TOP | Cloud | 3 hr |
| Aug 23, 7:28 PM CDT | Tornado Warning | TOP | Cloud | 32 min |
| Aug 23, 8:03 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud | 3 hr |
| Aug 23, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 30 min |
| Aug 23, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 64 min |
| Aug 23, 9:06 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 39 min |
| Aug 23, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 33 min |
| Aug 23, 10:19 PM CDT | Special Weather Statement | TOP | Riley | 26 min |
| Aug 23, 10:20 PM CDT | Special Weather Statement | TOP | Riley | 25 min |
| Aug 23, 10:45 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Aug 24, 4:04 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Douglas, Jackson, Jefferson and 6 more | 18 hr |
| Aug 24, 4:50 PM CDT | Special Weather Statement | TOP | Washington | 25 min |
| Aug 24, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Washington | 44 min |
| Aug 24, 6:00 PM CDT | Special Weather Statement | TOP | Nemaha | 30 min |
| Aug 24, 6:16 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Aug 24, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 47 min |
| Aug 24, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 35 min |
| Aug 24, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.